New Mexico, 2022Wildfire in New Mexico, August 1 to 21, 2022
August 1 to 21, 2022 · NWS ABQ · 1 event in 1 county or zone
The largest wildfire in New Mexico state history was finally contained during the month of August. The Calf Canyon fire, formerly known as the Hermits Peak and Calf Canyon fire, began in April 2022 after a prescribed burn grew quickly thanks to a persistent windy and dry pattern.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The largest wildfire in New Mexico state history was finally contained during the month of August. The Calf Canyon fire, formerly known as the Hermits Peak and Calf Canyon fire, began in April 2022 after a prescribed burn grew quickly thanks to a persistent windy and dry pattern. Over the course of four months, the Calf Canyon fire burned 341,735 acres and destroyed hundreds of structures on the east slopes of the Sangre de Cristo Mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 31, 10:20 PM MST, 1 hour 40 minutes earlier.
Area forecast discussion, Jul 31, 10:20 PM MST, 1 hour 40 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1120 PM MDT Sun Jul 31 2022
.AVIATION...
06Z TAF CYCLE
VFR conditions prevail and are forecast to persist through the TAF
period outside of scattered convection Monday afternoon/evening,
when short-lived MVFR conditions are possible. Highest probabilities
for thunderstorm impacts Monday will be at KLVS and KSAF. In
addition, patches of mountain obscurations are likely overnight.
Otherwise, winds will be light outside of thunderstorm outflow.
11
&&
.PREV DISCUSSION...237 PM MDT Sun Jul 31 2022...
.SYNOPSIS...
It is hard to say if there will be a lull in monsoon thunderstorm
activity as it has been very hit and miss as typical. But there looks
to be a downward trend in overall thunderstorm coverage to start the
week but activity should increase in coverage again for the middle
of the week. The weather pattern changes to support a front pushing
into northeast and eastern New Mexico on Wednesday. This will allow
for more thunderstorm activity especially over the northern
mountains. Thunderstorm activity will become more widespread on
Thursday given this front will linger over northeast New Mexico. This
means we are expecting an increase in flash flood potential on the
burn areas of Hermit's Peak/Calf Canyon as well as Cook's Peak. So
while the burn areas may expect thunderstorm activity each day, there
looks to be higher chances on Wednesday and Thursday of this week.
&&
.DISCUSSION...
SHORT TERM...(TONIGHT THROUGH MONDAY NIGHT)... Storms were a little
slower to ignite today, and didn't make an appearance until about
noon. The upper high center had pushed farther into New Mexico this
morning and storm motion has responded to that change, with current
activity tending to move to the northeast and east, except along the
Arizona border where movement was more to the north northeast. Models
indicate a cluster of showers and isolated storms may persist late
this evening and into the overnight over west central New Mexico with
potential for a second area over portions of northeast/east central
New Mexico. No changes anticipated to the ongoing Flood Watch.
The upper high center is forecast to drift into western New Mexico
Monday, resulting in more northwesterly storm motions and a focus for
the most activity along and near the central mountain chain. Locally
heavy rain will continue to be possible. Overnight lows will
continue to be a few degrees warmer than normal. Monday's highs will
be slightly warmer than today's but still close to climatology
for the first day of August.
LONG TERM...(TUESDAY THROUGH SATURDAY)...
Overall it is hard to find any changes from the previous forecast to
discuss. The previous long term discussion does a really good job of
describing the evolution of the monsoonal upper level ridge which by
Tuesday becomes fairly well situated over the NM/AZ border. The
ridge weakens a little on Wednesday and shifts a touch north to allow
for a trough to push through the plains with a trailing cold front
that makes its way into E NM. Thursday the ridge builds over CO/NM
border trying to build into the C Plains on Friday. This allows for
more easterly flow to develop aloft with southerly low level flow. By
12Z Sunday both the ECMWF/GFS ensembles have the ridge over the
central plains which would then open up easterly flow and perhaps an
easterly waves to push across TX from the Gulf.
So what does this mean for thunderstorm activity across New Mexico?
To start out the ridge will limit some of the activity but on Tuesday
it looks like most of this activity will be over higher terrain over
the Gila Forest and Continental Divide. Activity becomes more
widespread with the front coming into NE NM. The increased E flow
will allow for upslope forcing for the Sangre de Cristo Mtns and a
higher threat for flash flooding on the HP/CC burn scar. Moisture is
around normal levels for this time of year, but the added forcing
will be key for thunderstorm activity. Even 700-500mb flow becomes
more easterly through Thursday so Thursday will be another day for
widespread thunderstorm activity for much of the state. The ridge
will also be more centered over CO as well. Thunderstorm activity
into the weekend should continue but less coverage than Wed/Thur or
probably even Friday. It does look like the easterly flow to the
south of the ridge will support some activity but it is far enough
out that we cannot really pinpoint any details. Moisture may be
somewhat an issue as both the GFS/ECMWF show precip water values
under 1 inches instead of just above 1 inch.
99/39
&&
.FIRE WEATHER...
Cell motion through tonight will be mainly from southwest to
northeast or west to east with potential for locally heavy rain
continuing. Strongest winds will be associated with showers and
thunderstorms and outflow boundaries. The upper high center over New
Mexico early this week is now forecast to drift into Arizona,
allowing for a front to push into the region Wednesday
night/Thursday. Therefore, a slight downtick in convection by
Tuesday/Wednesday will be followed by an upswing due to the front.
Forecast models now suggest the upper high center will be slower to
move to the east late this week, if it does at all. It may stay
anchored over the central and southern Rockies into the Great Basin.
Showers and storms are still likely over the higher terrain but they
may become less numerous. Highs will generally be within a few
degrees of normal with Wednesday most likely the warmest day of the
upcoming work week. Areas of fair to poor ventilation are forecast
each day, especially Monday and Saturday.
99
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
None.
&&
In the hours before
Special weather statement, Jul 31, 6:31 PM MST, 5 hours 29 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
731 PM MDT Sun Jul 31 2022
NMZ234-010200-
Quay County-
731 PM MDT Sun Jul 31 2022
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF CENTRAL QUAY COUNTY
THROUGH 800 PM MDT...
At 731 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Quay, or 15 miles southeast of Tucumcari, moving east
at 10 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Wheatland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.
&&
LAT...LON 3486 10365 3505 10368 3513 10341 3500 10332
3487 10335
TIME...MOT...LOC 0131Z 260DEG 8KT 3498 10358
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
44Local storm report, Jul 31, 8:06 PM MST, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
906 PM MDT SUN JUL 31 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0737 PM FLASH FLOOD 5 NE MANUELITO 35.47N 108.93W
07/29/2022 MCKINLEY NM DEPT OF HIGHWAYS
NM118 AT MM11 CLOSED IN BOTH DIRECTIONS DUE
TO FLOODING.
&&Local storm report, Jul 31, 8:09 PM MST, 3 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
909 PM MDT SUN JUL 31 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0523 PM FLASH FLOOD 1 SE CHURCH ROCK 35.52N 108.58W
07/26/2022 MCKINLEY NM DEPT OF HIGHWAYS
NM118 MM29-33 CLOSED IN BOTH DIRECTIONS DUE
TO FLOODING.
&&Wildfire, East Slopes Sangre de Cristo Mountains
- When
- August 1, 12:00 AM MST to August 21, 5:00 PM MST
- Where
- East Slopes Sangre de Cristo Mountains forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 36.032, -104.803 (the zone’s center; the record gives no point)
New Mexico's largest wildfire in state history was finally 100% contained on August 21, 2022 after burning for four months. The Calf Canyon fire burned 341,735 acres on the east slopes of the Sangre de Cristo Mountains, northwest of Las Vegas. No damages from the wildfire were known during the month of August.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, August 1 to 3, 202212 deaths · 6 events
- Wildfire in California, August 1 to 31, 20224 deaths · 2 events
- Drought in Texas, August 1 to 31, 2022$108 million · 24 events
- Drought in South Dakota, August 1 to 31, 2022$84 million · 12 events
- Tornado in West Virginia, August 1, 2022$605,000 · EF2 · 1 event
- Tornadoes and Damaging Winds in Pennsylvania, August 1, 2022$255,000 · EF2 · 9 events
- Drought in Iowa, August 1 to 31, 2022$25 million · 8 events
- Wildfire in Oregon, August 1 to 31, 20221 death · 1 event
- Drought in Nebraska, August 1 to 31, 2022$12 million · 2 events
- Drought in Missouri, August 1 to 31, 2022$2.2 million · 30 events
- Flash Flooding in California, August 1 to 5, 2022$270,000 · 10 events
- Damaging Winds in Indiana, August 1, 2022$190,000 · 65 kt wind · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1040357.